Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Question about 6-mp and bleeding gums


12-07-2013, 01:20 AM   #1
CrohnsChicago
Super Moderator
 
CrohnsChicago's Avatar
 
Join Date: Aug 2012
Location: Chicago, Illinois

My Support Groups:
Question about 6-mp and bleeding gums

I posted this in EIM/mouth but hoping I could get some advice here too...

I have been having a bleeding problem with my gums for a few months now and am curious if it is gum disease, a symptom of 6-mp (mercaptopurine) treatment for crohn's or both.

For about 4 or 5 months I have experienced bleeding gums while brushing my teeth with a soft toothbrush and when flossing. Over the past two months it has become more frequent when brushing and NOW the past two weeks I have experienced spontaneous bleeding from my gums just going about my day. I have also had two small mouth sores in the past few weeks...something I haven't dealt with in a long while. And just yesterday the gums in the back of my mouth felt so sensitive that I felt the root of a tooth was rubbing against and trying to poke out. Today there is no sensitivity and that root feeling is completely non-existent.

Coincidentally it was around 5 months ago that I got off of steroids and about 3 months ago when my 6-mp dosage was increased. These dates correspond with the increase in mouth problems.

**My body has used puffy, bleeding gums as a sign of a flare twice in the past. But I don't have any reason to believe it is currently due to a flare because I have been nearly symptom free (some minor IBS/crohns-like symptoms that seem to be brought on by poor diet once in a blue moon but fade away after a few days or when my monthly visit is over) for a few months now. During a flare the gums tend to get inflamed as well as bleed. There is no inflammation going on now and the bleeding is more at the gum/tooth line.

I have a GI appointment in two weeks but I am trying to soldier through this and avoid seeing a dentist until after the new year because my dental insurance company is about to change effective January 1st.

Has anyone had any issues with bleeding gums and mercaptopurine or some other crohn's medication? I want to be able to go to a dentist next month with an idea of whether or not my suspicion of crohn's medication is worth mentioning.

Do you find that crohn's causes you more problems with your gums in general?
__________________
Crohn's-Colitis May 2012
Current Meds:
6-MP (100mg) / Asacol (4800mg)
Past Meds:
Prednisone/ Entocort / Flagyl
Current Supplements:
B12 Shot (1cc/mo) / Multivitamin / Vitamin D (1000iu) / Calcium (1200mg) / Omega 3 Fish Oil (4800mg)
Additional Info:
Anemia/Borderline Anemia - whole life
Generalized Anxiety Disorder - 2009 (Cognitive Behavioral Therapy, mindfulness meditation)

12-07-2013, 02:35 AM   #2
liscol
 
liscol's Avatar
 
Join Date: Dec 2013
Location: Hamilton, New Zealand

My Support Groups:
Hi, im not an expert but I do work in dentistry.

I think you probably need a clean from the dentist or hygienist. Gum disease is a inflammatory response to the build up on your teeth(calculus).

Because of the inflammatory side of Crohn's it does make us more sensitive so even if you don't have much build up your body may react quite strongly.

As for 6mp if anything I think it would help to stop bleeding gums and inflammation. The steroids would have been helping to so it makes sense if it has got worse now you are off them.

A lot of meds do cause dry mouth though and this is not good for the health of your mouth.

Don't panic though a few more months before you see a dentist wont make to much difference.

If you have mouth sores the best thing is just a warm salt mouth rinse.

Hope this helps.
12-07-2013, 10:23 AM   #3
CrohnsChicago
Super Moderator
 
CrohnsChicago's Avatar
 
Join Date: Aug 2012
Location: Chicago, Illinois

My Support Groups:
Thanks a bunch. Very helpful insight. Will definitely be talking to my doctors about it. I read online that bleeding gums and mouth sores are less common side effects of 6-mp but they are still listed as side effects.

As you say as well it could also simply be gum disease. And my body is reacting strongly. 6-mp is an immunosuppressor so it also makes sense that my body is just sensitive now.

I just think its a really weord coincidence.

I have been uaing the 6-in-one mouthwash but I will add the aalt water to my routine.
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Question about 6-mp and bleeding gums
Thread Tools


All times are GMT -5. The time now is 08:23 AM.
Copyright 2006-2017 Crohnsforum.com